Alert archive / Missouri / Tornado Warnings in 1997
Tornado Warning 20, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jul 16, 1997, 12:52 PM CDT for New Madrid County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 12:52 PM CDT (17:52 UTC)
- Expired
- Jul 16, 1997, 1:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County New Madrid County, MO
The radar
The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 1:15 PM CDT | Tornado F0 | Conran, MO | Law enforcement officials reported a brief touchdown. The tornado was not associated with a severe thunderstorm. No damage was observed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 5.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2295 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 161752 RRA TORPAH MOC143-161830- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1252 PM CDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 130 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSOURI ...NEW MADRID COUNTY A NEARLY STATIONARY TORNADO HAS BEEN OBSERVED NEAR HOWARDVILLE. AT 1248 PM CDT NEW MADRID COUNTY EMERGENCY MANAGEMENT REPORTED THAT SEVERAL LAW ENFORCEMENT OFFICIALS HAVE OBSERVED THE TORNADO. CONTINUED DEVELOPMENT OF THESE TYPES OF SHOWERS AND THUNDERSTORMS...PRODUCING BRIEF TORNADO TOUCHDOWNS ARE POSSIBLE THROUGH THE AFTERNOON. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODYd. AVOID WINDOWS. ML/CN &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 16, 12:45 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 16, 12:45 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1245 PM CDT WED JUL 16 1997 17Z SURFACE CHART SHOWED HIGH PRESSURE CENTERED OVER KENTUCKY. KPAH 88D SHOWS ISOLD SHRA/-TSRA OVER SW KENTUCKY COUNTIES INTO FAR SE MO. WITH VERY LIGHT WIND FIELDS AND LACK OF FOCUS...SINGLE/PULSE CELLS WILL RAIN THROUGH THEIR UPDRAFTS AND END QUICKLY. THESE POP UP CELLS MAY LAST INTO THE EARLY EVENING. OTHERWISE VISIBLE SHOT SHOWS CU SOUTH OF A LINE FROM KEVV-PERRYVILLE MO. MODELS SIMILAR IN KEEPING BROAD UPPER TROP RIDGING OVER THE SRN 2/3 OF THE U.S. SFC HIGH PRESSURE WILL REMAIN IN NEARLY THE SAME AREA OVERNIGHT. A CLEAR SKY...CALM WIND AND RESIDUAL MOISTURE FROM MONDAYS HEAVY RAIN MEANS PATCHY FOG AGAIN LIKELY. GUIDANCE CLOSE AND HAVE ACCEPTED. FOR THURSDAY...MINIMUM VALUES OF 8H THETA-E (TROF) BECOMES MORE ALIGNED ACROSS THE FA. WEAK S/WV OVER THE CENTRAL PLAINS DRIFTS SLOWLY EAST TOWARD WEST MISSOURI. CONVECTION SHOULD HOLD OFF TO OUR WEST THURSDAY WITH SUBSIDENCE STILL PRESENT ACROSS OUR AREA (CIN VALUES FCST BY ETA OVER 50...AND SHWLTR VALUES ABOVE 0). MOSTLY SUNNY WITH A FEW CU IS EXPECTED. THINK FWC TOO HIGH BY A FEW DEGREES PER CURRENT TRENDS AND TRAJECTORIES (OR LACK OF). NEED TO SPLIT FAN/FWC...ESP FOR WRN KY AND SW IN HIGHS THURSDAY. CTN
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:28 PM CDT | Tornado Warning | PAH | New Madrid | 17 min |
Nearby
Tornado Warnings in Missouri, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.